Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 138, NWS St. Louis, MO

May 2, 2024Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 2, 2024, 3:51 PM CDT for Adams County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2024, 3:51 PM CDT (20:51 UTC)
Expired
May 2, 2024, 4:32 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Adams County, IL

The radar

The St Louis radar (KLSX), 150 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:41 PM CDT, 1 hour 10 minutes earlier. Its key messages:

  • Showers and thunderstorms will continue through the afternoon and evening. There is potential for an isolated severe thunderstorm across central through northeast Missouri and west- central Illinois between 2-8pm. Should a thunderstorm become severe, the hazards will be damaging winds up to 60 mph and quarter sized hail.
  • An active weather pattern will continue through at least mid- week, with strong to severe thunderstorms possible at points between Saturday and next Wednesday.
Area forecast discussion, May 2, 2:41 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
241 PM CDT Thu May 2 2024

.KEY MESSAGES...

- Showers and thunderstorms will continue through the afternoon
  and evening. There is potential for an isolated severe
  thunderstorm across central through northeast Missouri and west-
  central Illinois between 2-8pm. Should a thunderstorm become
  severe, the hazards will be damaging winds up to 60 mph and
  quarter sized hail.

- An active weather pattern will continue through at least mid-
  week, with strong to severe thunderstorms possible at points
  between Saturday and next Wednesday.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 239 PM CDT Thu May 2 2024

Radar imagery is showing two areas of shower and thunderstorm
activity, one across southwest Missouri and another ahead of a cold
front extending from west-central Missouri through northeast
Missouri. Current water vapor imagery and surface analysis shows the
Mid-Mississippi River Valley in deep southwesterly flow.

Amidst southwesterly flow is a shortwave trough that is pushing
its way into southwest Missouri and is the current focus of the
convection in that area. Ahead of this shortwave, from central
Missouri through northeast Missouri, is a region of vorticity
advection. With increased deep moisture convergence and ample mid-
day heating due to a decrease in cloud cover this morning, these
areas are the prime location for shower and thunderstorm
development and intensification over the next few hours.

It is possible that a few of these thunderstorms could become strong
to severe with the primary threat being damaging winds however
quarter sized hail cannot be ruled out. 18Z environmental analysis
indicates SBCAPE values between 1500-2000 J/kg and deep-layer shear
values maximized between 20-25 kts across the aforementioned areas.
This low shear environment will help keep thunderstorms
disorganized and further limit the severe chances. The most likely
time for isolated severe thunderstorms will be between 2 - 8 pm.
The strong to severe thunderstorm potential will diminish quickly
after sunset with the loss of instability and weaker shear further
to the east.

These showers and thunderstorms will continue to move east-northeast
through the afternoon and evening hours as the shortwave treks to
the northeast and the cold front shifts east. Showers with a few
rumbles of thunder are expected overnight and will diminish on
Friday. Despite the passage of the cold front and northeasterly
flow, high temperatures on Friday will remain near to slightly above
normal for early May.

MMG/Jaja

&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 239 PM CDT Thu May 2 2024

Our ongoing active pattern will continue this weekend and into the
middle of next week as multiple shortwaves pass through the Mid-
Mississippi Valley. The first of these shortwaves will arrive
Saturday afternoon into evening, bringing with it the potential for
strong to severe thunderstorms. At the surface, a cold front will be
approaching the region from the northwest with abundant moisture
return ahead of it. Deterministic guidance is quite uniform in
depicting mid-60s dewpoints across most of the CWA on Saturday, with
70-90% of ensembles corroborating this. If this comes to fruition,
dewpoints on Saturday will be above the 90th percentile of
climatology and jeopardizing records at KSTL/KCOU/KUIN. Despite
anomalous moisture, there is uncertainty regarding the amount of
instability we'll have on Saturday. Ensembles range from 500-1000
J/kg, but incoming cloud cover, warmer or cooler temperatures, and
timing of the frontal passage could all sway these values higher or
lower. With upper level ascent, abundant moisture and instability,
and a surface trigger all present, confidence is high that we will
see convection on Saturday. What's uncertain is the strength of
thunderstorms that do develop.

Another shortwave is forecast to pass over the region sometime
Sunday into Monday as a surface low and warm front push north
through the CWA. This will bring more precipitation to the area, but
the potential for severe will be much lower than on Saturday.
Anomalous moisture and heat will be wiped clean from the area by
Saturday's cold front and deep layer shear will be unimpressive.
Anything that initiates along the warm front would be elevated in
nature and quite shallow according to model soundings. With guidance
trending later into the evening on the arrival of the shortwave,
this only dampens the potential for severe.

A deep mid-level trough will swing through the Intermountain West
and into the Plains early next week. This feature will be the point
of focus for severe weather next week as it enhances upper level
ascent and deep layer shear, and at the surface advects warmer air
and more abundant moisture back into the Plains and Midwest,
increasing instability. There are still too many differences among
guidance (as highlighted in very different WPC clusters for next
week) to discuss specifics, but this is a set-up conducive for
severe weather. Just when and where that happens is unclear as of
yet.

Jaja

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1254 PM CDT Thu May 2 2024

Current radar imagery shows two areas of showers and thunderstorms,
one extending from west central MO through north central MO and
another across far southwest MO. These showers and thunderstorms
will continue trekking to the north and east through the afternoon
and evening. Development and intensification is expected in central
and northeast Missouri over the next few hours. With the shower and
thunderstorm passage, MVFR to IFR flight conditions are likely along
with gusty winds upwards to 30 knots. If a thunderstorm does become
strong to severe, locally higher gusts are possible. As the showers
and thunderstorms continue to the east, it is expected that
thunderstorm intensity will decrease around sundown. With the
passage of a cold front, showers are expected linger with IFR to
low MVFR stratus through the overnight and Friday morning hours,
especially at the St. Louis Metropolitan terminals. Although
guidance is trending with less IFR ceilings, there is confidence
in IFR ceiling occurrence due to increased low level moisture.
Flight conditions will gradually improve on Friday as drier air
moves in.

Winds will become variable with the passage of the cold front and
favor northeasterly winds on Friday.

MMG/Jaja

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 2, 2:43 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
243 PM CDT Thu May 2 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
243 PM CDT Thu May 2 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated strong to severe thunderstorms are possible through early
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms at times Friday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Jaja

In the hours before

Local storm report, May 2, 3:03 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
303 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     Tstm Wnd Gst     Monroe City             39.66N 91.73W
05/02/2024  M46 MPH          Monroe             MO   Mesonet

            Missouri mesonet site.

&&

JPG
Local storm report, May 2, 3:09 PM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
309 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     Hail             Monroe City             39.65N 91.74W
05/02/2024  M0.50 Inch       Monroe             MO   Public

            Report from mPING: Half-inch (0.50 in.).

&&

JPG
Local storm report, May 2, 3:28 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
328 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     Hail             Palmyra                 39.80N 91.52W
05/02/2024  E1.75 Inch       Marion             MO   911 Call Center

            Report of golf balls in Palmyra by NECOMM.

&&

LSJ
Local storm report, May 2, 3:30 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
330 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Hail             Palmyra                 39.80N 91.52W
05/02/2024  E1.00 Inch       Marion             MO   Trained Spotter

            50-60 mph estimated gusts and up to quarter
            sized hail in town.

&&

LSJ
Local storm report, May 2, 3:34 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
334 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     Hail             Jamestown               38.77N 92.48W
05/02/2024  M0.88 Inch       Moniteau           MO   Emergency Mngr

            Nickel sized hail reported in town.

&&

LSJ
Local storm report, May 2, 3:40 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
340 PM CDT Thu May 2 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Hail             3 W New London          39.59N 91.46W
05/02/2024  E0.70 Inch       Ralls              MO   911 Call Center

            Report of at least dime sized hail.

&&

LSJ

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:21 PM CDTSevere Thunderstorm WarningLSXMarion39 min
May 2, 3:36 PM CDTSevere Thunderstorm WarningLSXAdams39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.